Can You Overdose on Disulfiram (Antabuse) & Is It Common?

September 8, 2022

Table of Contents

Disulfiram is a medication used to treat alcohol use disorder (AUD). It is possible to overdose on disulfiram, but it is not common in adults. A severe disulfiram-alcohol reaction is more common. Both a disulfiram overdose and disulfiram reaction can be life-threatening in severe cases.

What is Disulfiram?

Disulfiram is a medication used to treat alcohol use disorder (AUD). It works by creating a “disulfiram like reaction” which makes people very sick if they drink while simultaneously taking the medication. In this way it deters people from drinking.

Disulfiram is one of the older medications for AUD. These days, we have 2 medications that actually work by preventing cravings for alcohol, which Disulfiram does not do. For these reasons, it has fallen out of favor as a treatment for AUD as compared to the newer agents like Naltrexone and Acamprosate. That said, it may work for some patients and is occasionally still used. 

Can You Overdose on Disulfiram?

Overdosing on disulfiram is very unusual but possible. Usually an overdose occurs in the setting of a child getting into the medication and ingesting it by mistake, which is why it should always be kept in a safe place away from children.

A typical adult dose is about 125 to 500 mg daily. The drug also has essentially no potential for misuse and does not cause dependency. It can therefore be stopped immediately without any risk for withdrawal. [1]

Side Effects

Side effects associated with disulfiram usually occur when alcohol is taken with the medication. THis is in fact the way it works, to disincentivize the individual from drinking. Side effects include the following:[2]

  • Acne
  • Drowsiness
  • Impotence
  • Metallic or garlic taste in the mouth
  • Mild headache
  • Skin rash
  • Tiredness

If these symptoms are severe or long-lasting, you should talk with your doctor. Some symptoms may be the result of unintentionally consuming small amounts of foods that can also cause a “disulfiram like reaction”, including sauces, vinegars, foods, and beverages containing trace amounts of alcohol.

Symptoms of Overdose

Symptoms of a disulfiram overdose might include the following:

  • Ataxia (problems with coordination, speech, and swallowing)
  • Bad breath
  • Basal ganglia lesions (damage to brain cells that are key to speech, movement, and posture)
  • Coma
  • Confusion
  • Hypotension
  • Moderate to severe headache
  • Lethargy
  • Neuropathy (weakness, numbness, and pain, especially at the extremities) 
  • Seizures
  • Vomiting

In the event of a disulfiram overdose or seemingly severe reaction to alcohol, call 911 immediately. The situation should be treated as a medical emergency. [3] 

Disulfiram Overdose FAQs

What is disulfiram toxicity?

Disulfiram toxicity refers to either a disulfiram overdose or a severe reaction caused by a disulfiram-alcohol reaction. It essentially means “a toxic reaction related to disulfiram.”

How do you reverse a disulfiram reaction?

There is no easy way to reverse a disulfiram reaction, although mild to moderate reactions often safely resolve on their own over time. Because severe reactions can be life-threatening, it is important to seek medical aid by calling 911 if necessary. 

Is there an antidote for disulfiram?

There is no antidote for disulfiram, although activated charcoal and, rarely, a gastric lavage may help reduce how much of the drug a person’s body absorbs. Treatment for an Antabuse overdose or severe reaction is primarily about getting the patient as safe and comfortable as possible, with a heavy focus on keeping their airway clear and assisting in ventilation if necessary.

Medically Reviewed By Elena Hill, MD, MPH

Elena Hill, MD; MPH received her MD and Masters of Public Health degrees at Tufts Medical School and completed her family medicine residency at Boston Medical Center. She is currently an attending physician at Bronxcare Health Systems in the Bronx, NY where she works as a primary care physician as well as part time in pain management and integrated health. Her clinical interests include underserved health care, chronic pain and integrated/alternative health.

Is Suboxone treatment a fit for you?

Contact us directly to speak with a specialist.

Citations

  1. Disulfiram. Poisoning & Drug Overdose. https://accessmedicine.mhmedical.com/content.aspx?bookid=391&sectionid=42069877. 2012. Accessed August 2022.
  2. Disulfiram. MedlinePlus. https://medlineplus.gov/druginfo/meds/a682602.html. August 2017. Accessed August 2022.
  3. What to Do if Someone Has a Seizure (Fit). UK NHS. https://www.nhs.uk/conditions/what-to-do-if-someone-has-a-seizure-fit/. December 2020. Accessed August 2022. 
  4. Recovery Position. UK NHS. https://www.nhs.uk/conditions/first-aid/recovery-position/. March 2020. Accessed August 2022.

Imagine what’s possible on the other side of opioid use disorder.

Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.

Get Startedor book an enrollment call